Virginia, 2015Damaging Wind in Virginia, May 31, 2015
May 31, 2015 · NWS LWX · 1 event in 1 county or zone
An upper-level disturbance passed through, triggering some showers and thunderstorms. A few thunderstorms became severe due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance passed through, triggering some showers and thunderstorms. A few thunderstorms became severe due to an unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 9:05 AM EST, 4 hours 27 minutes earlier.
Area forecast discussion, May 31, 9:05 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 AM EDT SUN MAY 31 2015
.SYNOPSIS...
LOW PRESSURE WILL TRACK UP THE OHIO VALLEY TODAY AND ACROSS
SOUTHERN PENNSYLVANIA TONIGHT. A COLD FRONT EXTENDING SOUTH FROM
THIS LOW WILL SLOWLY CROSS THE AREA MONDAY INTO EARLY TUESDAY.
HIGH PRESSURE IS EXPECTED TO SLIDE INTO THE REGION FOR THE MIDDLE
AND LATTER PORTIONS OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SFC LOW PRESSURE LOCATED NEAR RICHMOND IND THIS MORNING BENEATH A
COMPACT SHORTWAVE TROUGH. STRONG BLOCKING RIDGE OF HIGH PRESSURE
REMAINS OFFSHORE. THE LOW WILL TRACK ALONG A STALLED FRONT ACROSS
PA INTO TONIGHT.
EARLY MORNING GUIDANCE DOES NOT SUPPORT ANY SUBSTANTIAL CHANGES TO
THE FORECAST. REGIONAL 12Z SOUNDINGS INDICATE AN AIRMASS THAT
SUPPORTS MODERATE INSTBY AND DEEP LAYER SHEAR ON THE LOWER END OF
THE SPECTRUM (AOB 25 KT). HOWEVER BOTH VALUES SLIGHTLY HIGHER
THAN PREVIOUS DAYS...AND MID LEVEL LAPSE RATES A BIT STEEPER.
CONVECTION EXPECTED TO DEVELOP OVER THE TERRAIN FIRST...AND ARE
ALREADY SEEING SHOWERS NEAR CATOCTIN MTN. COVERAGE MAY BE FAIRLY
SCATTERED UNTIL THE LOW APPROACHES LATE THIS AFTERNOON AND
EVENING. STILL THINKING MOST AREAS EAST OF THE MOUNTAINS REMAIN
DRY MOST OF THE DAY.
THINK THE OVERALL SEVERE THREAT WILL BE HIGHER IN PA WHERE
STRONGER SHEAR WILL EXIST IN COMBINATION WITH THE LLVL BOUNDARY.
HOWEVER SOME PULSE SEVERE POSSIBLE INTO FAR NORTHERN MD AND
EASTERN WVA IF INSTBY MAXIMIZED. WITH PWATS REMAINING NEAR 1.5
INCHES...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. HOWEVER STORMS
SHOULD HAVE SOME MOTION TO THEM.
A GOOD DEAL OF SUNSHINE THIS MORNING WILL ALLOW TEMPERATURES TO
CLIMB QUICKLY AND HIGHS IN THE UPPER 80S TO AROUND 90 WILL OCCUR
WHERE THUNDERSTORMS DO NOT OCCUR.
AS THE SFC LOW APPROACHES TNGT...HV ENUF FUEL TO BE ABLE TO GET
STORMS TO SPREAD EWD AND HV POPS AREAWIDE... LKLY METRO BALT AND
N-CENTRL MD/CHC MOST EVERYWHERE ELSE. USED MET AS GUIDE FOR
MIN-T. DEWPTS WL BE THE LIMITING FACTOR. WHERE RAIN FALLS...WL
LKLY GET THERE QUICKER...AND THEN HOLD AS PATCHY FOG DVLPS.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
FRNTL BNDRY WL SLOWLY CROSS THE CWFA MON...SERVING AS A FOCUS FOR
MULT ROUNDS OF SHRA/TSRA. WL BE ON THE WARM/MOIST SIDE OF THE
BNDRY...SO PDS OF HVY RAFL WL BE A PRIMARY CONCERN. THE BNDRY WL
ALSO SERVE AS A SOURCE OF CNVGNC...MAKING FULL USE OF ANY UNSPENT
INSTBY. BELIEVE THAT THERE STILL CUD BE SOME STRONGER STORMS AFTER
BRIEF SPLASHES OF INSOLATION. WL CARRY WIND AND RAIN THREATS IN
HWO.
GIVEN AVBL FORCING AND DIURNAL HEATING...HV BUMPED UP POPS INTO
LKLY/CAT RANGE MON...AND CARRIED THAT INTO I-95 FOR MON EVE. THINK
ACTIVITY WL BECOME A LTL LESS WIDESPREAD OVNGT MON...BUT AM NOT
CONFIDENT THAT IT/LL CEASE OUTRIGHT. THEREFORE WL BE CARRYING CHC
POPS THRU THE OVNGT HRS.
SINCE AMS WL BE ABOUT THE SAME...AM CONTG THE NEAR TERM TEMP FCSTG
STRATEGY INTO DAY 2. ONLY COMPLICATING FACTOR WL BE IMPACT FM NMRS
SHRA/TSRA. NONETHELESS...MAXT FOR MON WAS RAISED BY SEVRL DEGF...
INTO THE 80S. MAY EVEN SEE UPR 80S NEAR EZF/SRN MD. SHUD HV SLGTLY
COOLER/DRIER AIR ADVECTING EWD BY MON NGT...AND MIN-T NOT QUITE AS
MUGGY.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AN UPPER LEVEL CUT-OFF LOW WILL SPIN ACROSS THE GULF COAST STATES
THROUGH MID-WEEK WHILE LOW PRESSURE RIDES ALONG A QUASI-STATIONARY
BOUNDARY ACROSS THE MID-ATLANTIC TUESDAY. A PLUME OF HIGH PWATS WILL
CONTINUE TO RIDE ALONG THE BOUNDARY AND LEAD TO CLOUDS AND SHOWERS
TUESDAY. A TEMP CONTRAST BETWEEN THE NW AND SE WILL LIKELY OCCUR DUE
TO COOLER AIR MOVING IN ON THE BACKSIDE OF THE THE FRONTAL BOUNDARY
TUESDAY. TEMPS WILL RANGE FROM THE LOW 70S TO THE UPPER 70S.
INSTABILITY WILL INCREASE ON THE WARM SIDE OF THE BOUNDARY AND
THUNDERSTORMS WILL BE POSSIBLE. MAIN IMPACT WILL BE HEAVY RAIN FROM
STORMS AND DEPENDING ON HOW MUCH RAIN THE AREA RECEIVES SUN AND
MON...LOCALIZED FLOODING IS POSSIBLE. RAINFALL AMTS OF 0.5-1.5
INCHES POSSIBLE TUESDAY INTO WEDNESDAY.
SLOW MOVEMENT OF THE FRONT WILL OCCUR TUESDAY NIGHT AND SHOWERS
WILL LIKELY CONTINUE AS THE UPPER LEVEL PATTERN REMAINS LOCKED. NRLY
WIND WILL EVENTUALLY SPREAD THE ENTIRE MID-ATLANTIC BY WEDNESDAY
NIGHT AS HIGH PRESSURE MOVES INTO THE REGION. SHOWERS SHOULD END
ACROSS THE REGION WEDNESDAY. TEMPS WILL REACH THE LOW TO MID 70S
WEDNESDAY. HIGH PRESSURE WILL WEDGE DOWN INTO THE REGION WEDNESDAY
AND THURSDAY BEFORE MOVING OFF THE COAST FRIDAY. SHOWERS AND
THUNDERSTORMS RETURN TO THE FORECAST FRIDAY-SATURDAY AS DISTURBANCES
MOVE INTO THE REGION.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SCT TSRA WL BE DVLPG ONCE AGN TDA DUE TO DAYTIME HEATING FM THE
SUN. CVRG LKLY WL BE IMPROVING INTO ELY EVNG AS BETTER SUPPORT
ARRIVES. HV REDUCED CONFIDENCE IN SPECIFIC TIMING/PLACEMENT...BUT
MRB ONCE AGN STANDS THE BEST CHC AT SEEING TSRA. THAT THE ONLY
PLACE WHERE ANY WEATHER OUTRIGHT MENTIONED. CHO/IAD HV A MORE
LIMITED CHC...WHICH DROPS FURTHER TWD DCA/BWI. THIS FCST LKLY TO
BE REFINED THRUT THE DAY. ADDITIONAL COMMENTS WL BE ADDED TO TAFS
ONCE CONFIDENCE SUFFICIENT. BRIEF IFR RESTRICTIONS PSBL W/IN ANY
STORM.
JUST LIKE PAST SVRL DAYS...CVRG OF AFTN-EVE STORMS WL DICTATE
WHEN/WHERE/HOW MUCH FOG WL DVLP OVNGT. AS A START HV MVFR IN CLIMO
FVRD AREAS ATTM.
AS A CDFNT APPROACHES...CVRG OF TSRA WL BE MORE NMRS TO EVEN
WIDESPREAD MON...SPCLY DURING THE AFTN-EVE HRS. MORE FREQUENT FLGT
RESTRICTIONS WL BE PSBL...BUT STILL BELIEVE THAT THERE WL BE
INTERVALS OF VFR DURING THE DAY. HWVR...CIGS LKLY TO LWR IN THE
EVNG.
SUB-VFR CIGS POSSIBLE TUESDAY INTO WEDNESDAY AS SHRA VCTS CONTINUES.
HEAVY RAIN MAY LEAD TO REDUCED VSBYS DURING THIS TIME. WINDS BECOME
NRLY FROM N TO S TUESDAY INTO WEDNESDAY.
&&
.MARINE...
SLY FLOW WL CONT ACRS THE WATERS TDA-TNGT...AND MIXING WL RESUME
AFTER DAYBREAK. ALREADY A NUMBER OF 10-15 KT GUSTS...SO WILL
MONITOR IF THE SCA NEEDS TO GO INTO EFFECT BEFORE 2 PM. WILL KEEP
EXPIRATION AT 2 AM MONDAY FOR NOW. IN ADDITION...A TSRA THREAT WL
INCREASE TNGT...MAKING FOR A FEW MARINE WRNGS PSBL INVOF STRONGER
STORMS.
CDFNT ARRIVES MON-MON NGT. SHRA/TSRA WL BE MORE NMRS...AND SOME MAY
CONTAIN GUSTY WINDS. VERT TRANSFER WL BE LESS FVRBL DUE TO
ATMOSPHERIC MSTR...AND THEREFORE WL NOT BE RAISING ANOTHER SCA FOR
THE PM HRS. HWVR...ANOTHER AFTN-EVE OF MARINE WRNGS PSBL.
WINDS BECOME NRLY ON THE WATERS TUESDAY INTO WEDNESDAY BUT SHOULD
STAY BELOW SCA CRITERIA. SHOWERS EXPECTED TUESDAY AND WEDNESDAY WITH
A CHANCE OF THUNDERSTORMS. SOME SHOWERS MAY BE HEAVY AND REDUCE
VSBYS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM EDT
MONDAY FOR ANZ530>534-537>543.
&&
SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HAS
AVIATION...HAS/HTS
MARINE...ADS/HAS/HTSHazardous weather outlook, May 31, 8:52 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 AM EDT SUN MAY 31 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
952 AM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED MONDAY THROUGH
MONDAY NIGHT. THE MOST WIDESPREAD THUNDERSTORM COVERAGE IS
EXPECTED MONDAY AFTERNOON AND EVENING. HEAVY RAINFALL FROM
THUNDERSTORMS MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL
STREAMS...CREEKS AND URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
952 AM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE...MAINLY ACROSS NORTHERN MARYLAND AND THE EASTERN
WEST VIRGINIA PANHANDLE LATE THIS AFTERNOON AND EVENING. IN
ADDITION...ANY THUNDERSTORM MAY PRODUCE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED MONDAY THROUGH
MONDAY NIGHT. THE MOST WIDESPREAD THUNDERSTORM COVERAGE WILL BE
MONDAY AFTERNOON AND EVENING. HEAVY RAINFALL FROM THUNDERSTORMS
MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS...CREEKS AND
URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE LATER THIS
AFTERNOON...PRIMARILY FOR THE EASTERN WEST VIRGNIA AND NORTHERN
MARYLAND SUBNETS. ALL SPOTTERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE FOLLOWING
STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Warren
- When
- May 31, 1:32 PM EST
- Where
- Warren County, 1.75 mi S of Reliance
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.975, -78.245
Multiple trees were down along Serenity View Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 31, 20151 death · 2 events
- Flash Flooding in New Jersey, May 31, 2015$100,000 · 4 events
- Flood in Pennsylvania, May 31, 2015$100,000 · 1 event
- Tornado and Flooding in Pennsylvania, May 31, 2015$32,000 · EF0 · 14 events
- Flash Flood and Hail in Pennsylvania, May 31, 2015$12,000 · 2 in hail · 19 events
- High Surf in Hawaii, May 31, 201516 events
- Flash Flooding in New Jersey, May 31, 201512 events
- Hail and Damaging Winds in Oregon, May 31, 20151.75 in hail · 12 events
- Flooding and Hail in Tennessee, May 31, 2015$13,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2015$6,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Georgia, May 31, 20151 in hail · 7 events
- Damaging Winds and Heavy Rain in Florida, May 31, 2015$500 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575866.